Biosimilars, an Interview
Last updated: May 2023
Biosimilars? A few months ago, I saw some posts on Facebook from my friend, Beth Block Guendjoian, a long time metastatic breast cancer-haver (20+ years!), about her experience on a biosimilar substituted for Herceptin. Since I thought her experience was compelling, I interviewed her in order to help all of us navigate this new issue.
Just as a reminder, neither Beth nor I are medical professionals. This interview is just her experience with a biosimilar and any questions about biosimilars or if a biosimilar is right for you should be directed to your medical team!
Q: How long have you been on Herceptin?
A: I have been on Herceptin to manage my HER2+ metastatic breast cancer (MBC) for 22 years in August of 2020.
Q: What kind of side effects have you noticed being on Herceptin for that long?
A: Over the last 22 years, I’ve had minimal side effects. Sometimes a runny nose after treatment; sometimes some shortness of breath for a few days after infusion. Other than those minor things, I’ve had no discernible long term effects.
Q: Before you were given a biosimilar, did your doctor discuss that with you?
A: There was no discussion with my doctor or anyone else on the team about a biosimilar before the injection. Based on discussions in my support group, I knew that biosimilars were an option to watch out for and I was already aware that a biosimilar is not generic.
Q: What happened when you showed up for treatment?
A: When I showed up, they just told me that I would be getting Kanjinti and that I would be their guinea pig. One of the nurses printed off information from the website about the medication and potential side effects. The biosimilar was given in the same time frame as Herceptin and there was no immediate reaction.
Q: What happened that night?
A: That night, hours after the injection, I felt a little itchy and my tongue was swollen. I didn’t do much that night, but the next morning, my tongue was very swollen, so I called that day to report my symptoms. My team told me to take Benadryl right that moment and called in a prescription for a steroid (prednisone) to the pharmacy. I was also told that my tongue swelled up again to go to the ER. That medication worked and my symptoms disappeared.
Q: Did they change anything based on your reaction?
A: Next time I went in, they went back to using Herceptin and watched me even more closely. I advocated for this change because I didn’t feel comfortable that if I had a different reaction to the biosimilar that it would still work the same way.
Biosimilars to Herceptin
Q: Did you ever find out what about the biosimilar caused the reaction?
A: No, I don’t really know. I wonder if the reaction was because of what it is mixed with, but I don’t know for sure and I’m confident that I will ever know. I do know that there are 5 different biosimilars developed as alternatives to Herceptin and reported allergic reactions are rare.
Q: Given the fact that you have lived for a long time with MBC, do you have any suggestions for people who are newly diagnosed?
A: I was initially diagnosed at 38 and now I’m in my 60s. I am still very very close to the people in the original support group and since I’ve lived half my life with cancer, joining that support group was the best thing I did. I find that online support groups are best for getting information and in-person support group was great for personal connections.
Since information is power and I don’t like surprises, this blend has worked well for me. The difference between treatment when I was diagnosed and treatment now is like night and day. I have so much more hope now as I see all of the advancements and how far we’ve come.
Talk with your medical team about biosimilars in treatment
Thank you, Beth, for taking the time to talk about your experiences and sharing all of that with us! As a reminder, if you have any questions about biosimilars or using biosimilars in your treatment for MBC, please talk to your medical team!
Do you have a safe space where others understand what you are going through?